Michigan, 2004Damaging Wind in Michigan, August 28, 2004
August 28, 2004 · NWS GRR · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 28, 3:22 AM EST, 33 minutes earlier.
Area forecast discussion, Aug 28, 3:22 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
422 AM EDT SAT AUG 28 2004
.SHORT TERM...
LATEST SFC ANALYSIS THIS MORNING SHOWS THE COLD FRONT HAS SLIPPED
JUST SOUTH OF THE GRR AND LAN AREA. THE MAIN FORECAST CHALLENGE WITH
THIS FORECAST PACKAGE IS CENTERED ON PCPN CHCS OVER THE CWFA TODAY
THROUGH EARLY SUN AS A WAVE MOVES ALONG THE FRONT AND WARM AND MOIST
AIR AHEAD OF THE WAVE MOVES INTO THE COOLER AIR.
THE COLD FRONT WILL SLOWLY MOVE THROUGH MOST OF THE CWFA THIS
MORNING. TEMPS AND DEW POINTS SOUTH OF THE FRONT REMAIN IN THE LOWER
70S AT THIS HOUR. NORTH OF THE FRONT...TEMPS AND DEW POINTS HAVE
FALLEN BACK INTO THE 60S. ONE WEAK LOW IS CURRENTLY ALONG THE FRONT
NEAR THE KORD AREA. THIS LOW IS HELPING TO FUEL THE SHOWERS AND
STORMS JUST MOVING INTO THE CWFA AT THIS HOUR. ANOTHER LOW IS
CURRENTLY IN ERN KS. ONE MAIN LOW WILL EVOLVE THROUGH THE COURSE OF
THE DAY TODAY AND IT WILL MOVE UP TO NEAR THE NORTHERN IN/OH BORDER
BY LATE THIS AFTERNOON. AHEAD OF THE LOW...ADVECTION OF THE 70S DEW
POINTS AND PRECIPITABLE H2O/S OF AROUND 2 INCHES INTO THE COOLER AIR
NEAR AND NORTH OF THE FRONT WILL ALLOW FOR PLENTY OF PCPN. THE BEST
CHC OF THE PCPN WILL BE LOCATED CLOSEST TO THE FRONT OVER THE
EXTREME SRN SECTION OF THE CWFA. AS YOU GO NORTH AND FURTHER AWAY...
PCPN CHCS WILL DECREASE. WILL GO WITH CATEGORICAL POPS OVER THE
SOUTH...AND TAPER DOWN TO CHC OVER THE NRN COUNTIES. THUNDER WILL
CONTINUE TO BE POSSIBLE THROUGH THE DAY OVER THE SOUTH. OVER THE
NORTH...THE INSTABILITY IS NOT THERE AND THUNDER WILL BE LEFT OUT.
AS FAR AS SEVERE WX GOES...FREEZING LEVELS ARE AROUND 14-15K
FEET...SO LARGE HAIL. SEEMS UNLIKELY. INSTABILITY WILL BE LIMITED AT
THE SFC DUE TO CLOUDS AND COOL TEMPS. A FEW WIND GUSTS UP TO 40 MPH
ARE POSSIBLE OVER THE SOUTH...BUT WIND FIELDS ARE NOT IMPRESSIVE.
HIGHS WILL NOT CLIMB A WHOLE LOT FROM THIS MORNINGS LOWS.
RAINFALL TOTALS WILL HAVE TO BE WATCHED TODAY WITH THE HIGH
PRECIPITABLE WATER AIR MOVING INTO THE COOLER AIR. STORMS THIS
MORNING HAVE RAINFALL ESTIMATES OF AROUND AN INCH PER HOUR. IF ANY
ONE AREA IS AFFECTED TOO MUCH...WE COULD HAVE SOME HYDRO PROBLEMS.
WE WILL HIGHLIGHT THIS IN THE HWO.
THE SFC LOW WILL THEN MOVE TO OVER LAKE ERIE LATE THIS EVENING...AND
THEN TO NEAR NIAGARA FALLS TOWARD DAYBREAK ON SUN. RESIDUAL FRONTAL
PCPN WILL AFFECT THE SRN SECTION OF THE CWFA DURING THE EVENING
HOURS. THEN AS THE LONG WAVE TROUGH MOVES INTO THE AREA DURING THE
OVERNIGHT HOURS...AND THE DEFORMATION ZONE SETS UP OVER A GOOD
PORTION OF THE CWFA. ENOUGH MOISTURE AND FORCING IS PRESENT TO ALLOW
FOR MORE PLAIN RAIN SHOWERS. THE EXCEPTION TO THIS WOULD BE OVER THE
NW SECTION OF THE CWFA WHERE THERE IS LESS FORCING.
THE UPPER LONG WAVE TROUGH REMAINS NEARBY EARLY SUN MORNING. IT THEN
PULLS OUT BY THE AFTERNOON HOURS. A FEW SHOWERS COULD REMAIN OVER
THE CWFA IN THE MORNING EXCEPT OVER THE NW WHERE THE DEEPER MOISTURE
PULLS OUT QUICKLY. ANY SHOWERS WILL END AND A FEW BREAKS IN THE
CLOUDS SHOULD OCCUR...ESPECIALLY OVER THE WEST. A GOOD DEAL OF LOW
LEVEL MOISTURE DOES LOOK TO GET TRAPPED UNDER THE RIDGING BUILDING
IN. HIGHS ON SUN WILL LIKELY ONLY REACH THE UPPER 60S OVER THE
NW...AND LOWER 70S ELSEWHERE.
SUN NIGHT AND EARLY MON SHOULD REMAIN QUIET AS SFC RIDGING AFFECTS
THE AREA. THE SFC RIDGING WILL THEN MOVE OFF TO THE EAST MON
MORNING. THE NEXT UPPER WAVE MOVING IN FROM THE WNW WILL MOVE OVER
NRN WI AND THE U.P. OF MICHIGAN. AN ASSOCIATED COLD FRONT WILL TRY
TO MOVE IN...BUT IT WILL WEAKEN AND IT WILL ALSO LOSE A GOOD DEAL OF
ITS MOISTURE. THE UPPER WAVE IS EXPECTED TO STAY NORTH OF THE
AREA...SO ITS AFFECTS SHOULD BE MINIMAL TO SW LOWER. WILL GO WITH
PARTLY SUNNY SKIES ON MON WITH SOME CLOUDS EXPECTED. HIGHS WILL
REACH THE MID TO UPPER 70S. THE WAVE SHOULD THEN MOVE EAST OF THE
U.P. ON MON NIGHT SO QUIET WX SHOULD BE EXPECTED.
.LONG TERM...
STILL LOOKS LIKE A FAIRLY TRANQUIL PATTERN FOR MUCH OF NEXT WEEK.
THE LATEST ECMWF IS SHOWING AN AMPLIFYING UPPER LEVEL PATTERN FOR
NEXT WEEKEND. UNTIL THEN WE WILL START OFF TUESDAY WITH NEAR
SEASONABLE TEMPERATURES...THEN WARM IT UP FOR THE END OF THE WEEK.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...NONE.
NJJ MJS
Hazardous weather outlook, Aug 27, 1:06 PM EST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
206 PM EDT FRI AUG 27 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-281112-
ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI-
GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI-
KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI-
NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI-
INCLUDING THE CITIES OF...ALBION...ALLEGAN...ALMA...BALDWIN...
BATTLE CREEK...BELDING...BIG RAPIDS...CHARLOTTE...CLARE...EASTWOOD...
EATON RAPIDS...EVART...GRAND HAVEN...GRAND RAPIDS...GREENVILLE...
HART...HASLETT...HASTINGS...HOLLAND...IONIA...ITHACA...JACKSON...
KALAMAZOO...LANSING...LOWELL...LUDINGTON...MARSHALL...MASON...
MOUNT PLEASANT...MUSKEGON...NEWAYGO...PAW PAW...PLAINWELL...
PORTAGE...PORTLAND...SOUTH HAVEN...ST. JOHNS...STANTON...
VANDERCOOK LAKE...WESTWOOD AND WHITE CLOUD
206 PM EDT FRI AUG 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LATE THIS AFTERNOON THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
WITH WIND GUSTS TO 60 MPH AND 1 INCH HAIL IN AN AREA EAST OF A LINE
FROM LANSING TO KALAMAZOO. THESE STORMS WILL MOVE TO THE EAST
NORTHEAST AROUND 35 MPH. THESE STORM WOULD DEVELOP AS A WEAK COLD
FRONT MOVES ACROSS LOWER MICHIGAN THIS AFTERNOON. AREAS TO THE WEST
OF THAT LINE COULD HAVE IN THUNDERSTORM BUT THE MID LEVEL AIR IS SO
DRY THAT ANY STORMS WOULD HAVE A HARD TIME DEVELOPING WEST OF
LANSING THIS AFTERNOON.
LATER TONIGHT...A WAVE ON THAT FRONT THAT MOVED THROUGH THIS
AFTERNOON COULD BRING A SIGNIFICANT AMOUNT OF RAIN TO THE SOUTHERN
SECTIONS OF LOWER MICHIGAN...MOSTLY AFTER MIDNIGHT. A FEW
THUNDERSTORMS ARE POSSIBLE MOSTLY SOUTH OF INTERSTATE 94. IN THOSE
AREAS NEAR AND SOUTH OF INTERSTATE 94 MAY HAVE PROBLEMS WITH
URBAN AND AND SMALL STREAM FLOODING IF THIS WAVE DEVELOPS AS THE
MODELS FORECAST SINCE THERE WOULD BE A LONG PERIOD OF RAIN THAT
WOULD BE HEAVY AT TIMES THERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE HEAVY RAIN THREAT CONTINUES SOUTH OF INTERSTATE 94 INTO THE DAY
TIME HOURS OF SATURDAY AS THAT WAVE ON THE FRONT TO OUR SOUTH MOVES
SLOWLY TO THE EAST...JUST SOUTH OF MICHIGAN. AT THIS TIME...AREAS
NORTH OF INTERSTATE 94 WILL LIKELY BE DRY...BUT IT IS NOT OUT OF THE
QUESTION THE RAIN COULD GET AS FAR NORTH AS INTERSTATE 96 DURING THE
DAY TIME HOURS OF SATURDAY. SOME THUNDER COULD ALSO OCCUR BUT THE
HEAVY RAIN THREAT WOULD BE THE MOST SIGNIFICANT ISSUE SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR SATURDAY.
LMZ843>849-281108-
206 PM EDT FRI AUG 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL PRODUCE SOME CLOUD TO WATER LIGHTNING STRIKES.
HIGHER WINDS AND WAVES NEAR ANY THUNDERSTORMS COULD POSE A THREAT TO
SMALL CRAFT. THIS WOULD MOSTLY BE A PROBLEM OVER THE EXTREME SOUTH
END OF LAKE MICHIGAN AFTER 6 PM TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COMBINATIONS OF STRENGTHENING NORTH WINDS AND COLD AIR MOVING
ACROSS LAKE MICHIGAN WILL LEAD TO HIGH WAVES OUT ON LAKE
MICHIGAN...POSSIBLY TO SIX FEET SATURDAY NIGHT AND SUNDAY.
WDM
Thunderstorm Wind, Ottawa
- When
- August 28, 3:55 AM EST
- Where
- Ottawa County, Holland
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.783, -86.117
A wind gust of around 70 m.p.h. was measured by wind equipment in Holland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Vermont, August 28, 2004$1.7 million · 1 event
- Flash Flooding in Ohio, August 28, 2004$1.3 million · 4 events
- Flash Flooding in Illinois, August 28, 2004$500,000 · 7 events
- Hail and Damaging Winds in Ohio, August 28, 2004$200,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Tennessee, August 28, 2004$180,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Illinois, August 28, 2004$150,000 · 1 in hail · 3 events
- Flash Flood and Hail in Mississippi, August 28, 2004$95,000 · 50 kt wind · 4 events
- Tornado and Damaging Winds in Texas, August 28, 20041 injured · $60,000 · F0 · 4 events
- Damaging Wind in Indiana, August 28, 2004$50,000 · 55 kt wind · 1 event
- Damaging Wind in Missouri, August 28, 2004$25,000 · 60 kt wind · 1 event
- Lightning Strike in New York, August 28, 2004$20,000 · 1 event
- Marine Thunderstorm Winds in Lake Erie, August 28, 200410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419605.